Tornadoes · United States · Texas · 2019

EF0 tornado, Sunnyside to Nazareth, Texas, May 26, 2019

From Sunnyside to Nazareth, this EF0 tornado ran 12.8 miles across Castro County on May 26, 2019, touching down at 10:26 PM CDT and reaching 100 yards wide. It killed nobody, and did $100,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 26, 2019
Touchdown
10:26 PM CDT (03:26 UTC)
Lifted
10:52 PM CDT (03:52 UTC)
On the ground
26 minutes
Path length
12.8 miles (20.6 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Property damage
$100,000
County
Castro County
Touchdown point
34.386, -102.311
Lift-off point
34.476, -102.114
Record number
1905262126-01

The damage survey

4 damage points were recorded along this path by NWS LUB, in the Damage Assessment Toolkit the survey teams carry.

  • Dimmitt VFD Picture from Twitter
  • Cameron Nixon estimated position
  • LSR report from Bruce, rough estimate
  • 1 N Sunnyside Bruce and Cameron report

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Another consecutive active weather day occurred in West Texas on the evening of the 26th. An upper level low pressure system continued to remain nearly stationary in central California while a short wave trough moved over West Texas. Extensive high level cloud cover inhibited convection during the afternoon and early evening despite ample instability and moisture. Supercell thunderstorms initially developed in eastern New Mexico early in the evening when this high level cloud cover has dissipated. This thunderstorm activity then crossed into the extreme southwestern Texas Panhandle after 2000 CST. Two supercells ultimately produced a total of three tornadoes. ||The first tornado developed in Bailey County moving north-northeast and then north-northwest into Parmer County near Lariat (Parmer County). This tornado overturned a center pivot irrigation system in Bailey County indicating an EF0 rating. The next two tornadoes came from one supercell that had a history of producing long track tornadoes in Roosevelt County in eastern New Mexico. The first tornado in Texas began in Lamb County near the intersection of US Highway 70 and Farm to Market Road 303. EF0 damage was initially produced by this tornado at the starting location. The tornado then moved to the northeast producing EF2 damage indicated by a snapped electrical transmission pole. This first tornado then dissipated around four miles north of Earth (Lamb County). A second tornado formed in Castro County near the intersection of Farm to Market Road 145 and US Highway 385. EF0 damage was discovered northeast of this location with a couple of center pivot irrigation systems flipped over. The tornado continued to the northeast crossing Farm to Market Road 194 and dissipating shortly thereafter.

A NWS storm survey revealed that an EF0 tornado affected a portion of Castro County. The tornado was first reported just northwest of the intersection of US Highway 385 and Farm to Market Road 145. The tornado then moved northeast flipping two center irrigation pivot systems near the intersection of County Road 624 and County Road 516. Although no additional damage was found, the tornado was observed crossing Farm to Market Road 194 between Hart and Dimmitt.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

27 minutes of warning. NWS LUB issued a tornado warning for this county at 02:59 UTC, 27 minutes before the tornado touched down, in force until 03:30 UTC.

The county was under a tornado watch, issued at 00:55 UTC and running to 04:54 UTC.

Issued (UTC)ExpiredProductOffice
20:41 UTC00:55 UTCSevere Thunderstorm WatchLUB
00:37 UTC01:30 UTCSevere Thunderstorm WarningLUB
00:55 UTC04:54 UTCTornado WatchLUB
02:59 UTC03:30 UTCTornado WarningLUB
03:29 UTC04:13 UTCTornado WarningLUB

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 00:37 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the tornado touched down at May 26, 6:49 PM CDT, 3 hours 37 minutes earlier.

Area forecast discussion, May 26, 6:49 PM CDT, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
649 PM CDT Sun May 26 2019

.AVIATION...
Main concern is on convection, currently over eastern NM, that is
propagating northeastward. If it maintains its current speed and
track (and keeps redeveloping on the southern flank) it could
impact both KLBB and KPVW in the 02Z-04Z window and KCDS a couple
hours later. Some of these storms could even be on the
strong/severe side. Outside of the convection, MVFR to low VFR
ceilings will occasionally visit the terminals through the
evening, with a period of MVFR to IFR more likely early Monday.
However, unlike the past several days, these low clouds should
scattered/lift much earlier in the day, particularly at KPVW and
KLBB as breezy and drier southwesterly winds overspread the
Caprock.

&&

.PREV DISCUSSION... /issued 304 PM CDT Sun May 26 2019/

DISCUSSION...
Although most low stratus has cleared out of eastern New Mexico
into the western South Plains, cirrus has kept us from heating up
and therefore a stout cap remains overhead. If the cirrus can
clear out within the next few hours or so, the cap has a chance to
break by early evening and develop some isolated convection near
the Texas/New Mexico state line and spread east. Everything from
earlier's discussion still holds in regards to the severe chances
if convection can initiate.

An upper level low will drop into the four corners region on
Monday evening pushing the dryline to the edge of the caprock or
so. Drier surface air will filter in on the caprock behind the
dryline. Models are fairly bearish with convective chances for
Monday afternoon. However, this is likely due to an increase in
capping which may very well prevent any convection from forming
east of the dryline. An upper level jet will be displaced far
enough to our west that it will have little to no impact on lift
locally. We may begin to see some lift spread over early Tuesday
morning which could eventually garner some early morning
convection. A Pacific front/dryline will sweep through during the
day on Tuesday ridding us of low level moisture and precipitation
chances for at least one day. A cold front will attempt to move
through on Wednesday but there are some model discrepancies in
regards to how far south this front will advance. At the same
time, a short wave will move out of northern Mexico into West
Texas. This short wave will bring a considerable amount of lift
overhead on Wednesday. Precipitation chances will depend on how
far south the front will advance. It will most likely move south
of the Rolling Plains leaving the area with elevated storms on
Wednesday. Precipitation chances are somewhat nebulous for this
weekend but some semblance of southwest flow aloft will keep
thunderstorms in the forecast.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 1 AM CDT Monday for TXZ022>026-028>036.

&&

23
Hazardous weather outlook, May 26, 11:19 AM CDT, 11 hours 7 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Lubbock TX
1119 AM CDT Sun May 26 2019

TXZ021>044-270430-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1119 AM CDT Sun May 26 2019

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous thunderstorms are expected to develop across
the western South Plains and extreme southwestern Panhandle this
afternoon. These storms will spread east and northeast during the
late afternoon into tonight. Storms will quickly become severe
and will produce hail to the size of tennis balls, wind gusts to
70 mph, and isolated tornadoes. There is also a threat for heavy
rainfall and flooding. A Flood Watch is in effect until 1 AM
Monday generally along and north of a Morton to Crosbyton to
Paducah line.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorm development will be possible again late Monday into
Monday evening, mainly across the eastern South Plains and the
Rolling Plains. There is a marginal risk that storms that form
will become severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed across the western South
Plains this afternoon spreading eastward through the evening.

In the hours before

Special weather statement, May 26, 8:32 PM CDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Lubbock TX
832 PM CDT Sun May 26 2019

TXZ021-270200-
Parmer TX-
832 PM CDT Sun May 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR PARMER AND WESTERN CASTRO
COUNTIES UNTIL 900 PM CDT...

At 832 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bovina, or 15 miles southwest of Friona, moving northeast at 45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Friona, Bovina, Black and Rhea.

A Tornado Watch remains in effect until 200 AM CDT for the Panhandle
of Texas.

LAT...LON 3475 10253 3454 10252 3440 10259 3440 10296
      3443 10305 3475 10304
TIME...MOT...LOC 0132Z 230DEG 40KT 3453 10295

23
Special weather statement, May 26, 8:54 PM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Lubbock TX
854 PM CDT Sun May 26 2019

TXZ022-270215-
Castro TX-
854 PM CDT Sun May 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CASTRO COUNTY UNTIL
915 PM CDT...

At 854 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Easter, or 12 miles southeast of Hereford, moving
northeast at 55 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Castro
County.

A Tornado Watch remains in effect until 200 AM CDT for the Panhandle
of Texas.

LAT...LON 3472 10200 3459 10222 3472 10236 3475 10233
      3475 10200
TIME...MOT...LOC 0154Z 227DEG 47KT 3471 10223

23
Local storm report, May 26, 9:27 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
927 PM CDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 PM     TORNADO          LARIAT                  34.33N 102.91W
05/26/2019                   PARMER             TX   LAW ENFORCEMENT

            BRIEF TORNADO TOUCHDOWN REPORTED NEAR LARIAT. TORNADO
            WAS NO LONGER ON THE GROUND.

&&

EVENT NUMBER LUB1900502

GDS
Local storm report, May 26, 10:01 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1001 PM CDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0957 PM     TORNADO          11 E MULESHOE           34.23N 102.54W
05/26/2019                   LAMB               TX   NWS EMPLOYEE

            TORNADO BEING REPORTED BETWEEN MULESHOE AND EARTH JUST
            CROSSING HIGHWAY 70. LOCATION ESTIMATED FROM RADAR.

&&

EVENT NUMBER LUB1900503

GDS
Local storm report, May 26, 10:14 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1014 PM CDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1011 PM     TORNADO          4 NNW EARTH             34.29N 102.44W
05/26/2019                   LAMB               TX   NWS EMPLOYEE

            ONGOING ROPE TORNADO NORTH OF EARTH ABOUT 4 MILES. THE
            SPOTTER WAS SITTING 1 MILE NORTH OF EARTH, LOOKING
            NORTH, AND THE TORNADO WAS JUST TO THE WEST OF FM 1055.

&&

EVENT NUMBER LUB1900504

GDS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Amarillo Airport, TX (KAMA), 00:00Z

3.4 hours before the tornado, 100 km from the path. May 27, 2019.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2019-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1501 joules per kilogram, CIN -44, lifted condensation level 659 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2019-05-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 103 square meters per square second, 0 to 6 km bulk shear 52 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1501 J/kg
Mixed-layer CIN
-44 J/kg
Surface CAPE
2465 J/kg
Mixed-layer LCL
659 m above ground
0-6 km bulk shear
52 kt
0-1 km bulk shear
21 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.6
0-3 km lapse rate
5.2 K/km

Open this sounding in Storm Lab

Amarillo Airport, TX (KAMA), 12:00Z

8.6 hours after it, 100 km from the path. May 27, 2019.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2019-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -76627, lifted condensation level 2056 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2019-05-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 37 square meters per square second, 0 to 6 km bulk shear 35 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-76627 J/kg
Surface CAPE
221 J/kg
Mixed-layer LCL
2056 m above ground
0-6 km bulk shear
35 kt
0-1 km bulk shear
21 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1
0-3 km lapse rate
4.3 K/km

Open this sounding in Storm Lab

The surface observations

Hereford (HRX), 49 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
01:35 UTC7267.8180° 10 kt151012.9-VCTSRA
01:55 UTC71.867220° 15 kt1014.2-TSRA
02:15 UTC62.256.5300° 7 kt1014.2-TSRA
02:35 UTC625870° 3 kt1013.5-TSRA
02:55 UTC61.359110° 5 kt1012.9+TSRA
03:15 UTC60.859.2170° 6 kt1012.9
03:35 UTC61.259.7130° 5 kt1012.9VCTS
03:55 UTC60.3590° 0 kt1012.9
04:15 UTC6463.5170° 11 kt151012.9
04:35 UTC6865.8180° 12 kt1012.9
04:55 UTC68.265190° 9 kt1012.5
05:15 UTC69.666.2190° 12 kt171011.9VCTS

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Lubbock radar (KLBB), 94 km away, was scanning. The volume nearest the touchdown began at 03:26 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
02:22 UTCTORNADOLariatParmer, TXBRIEF TORNADO TOUCHDOWN REPORTED NEAR LARIAT. TORNADO WAS NO LONGER ON THE GROUND.
02:57 UTCTORNADO11 E MuleshoeLamb, TXTORNADO BEING REPORTED BETWEEN MULESHOE AND EARTH JUST CROSSING HIGHWAY 70. LOCATION ESTIMATED FROM RADAR.
03:11 UTCTORNADO4 Nnw EarthLamb, TXONGOING ROPE TORNADO NORTH OF EARTH ABOUT 4 MILES. THE SPOTTER WAS SITTING 1 MILE NORTH OF EARTH, LOOKING NORTH, AND THE TORNADO WAS JUST TO THE WEST OF FM 1055.
03:26 UTCTORNADO1 N SunnysideCastro, TXTRUNCATED CONE TORNADO OBSERVED NORTH OF SUNNYSIDE BY TWO SPOTTERS. THE TORNADO WAS JUST WEST OF HIGHWAY 385.
03:35 UTCTORNADO11 Sw NazarethCastro, TXSMALL CONE TORNADO SIGHTED, LOOKING NORTHEAST FROM FM 145 AND HIGHWAY 385. THE LOCATION IS ESTIMATED FROM RADAR.
03:42 UTCTORNADO4 Nw HartCastro, TXTORNADO CONFIRMED CROSSING FM 194 BETWEEN DIMMITT AND HART. LOCATION IS ESTIMATED FROM RADAR. TORNADO WAS MOVING NORTHEAST.
04:32 UTCFUNNEL CLOUD10 Nne TuliaSwisher, TXREPORT OF FUNNEL CLOUDS. LOCATION WAS ESTIMATED FROM RADAR. THE PUBLIC ALSO REPORTED A POSSIBLE TORNADO AT ABOUT THE SAME TIME.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2019 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of May 26, 2019

37 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 261:15 AM CDTEF0McIntosh, OK0.275
May 261:23 AM CDTEF1Champaign, IL0.9250
May 261:27 AM CDTEF1Champaign, IL0.8250
May 261:35 AM CDTEF1Champaign, IL1.0250
May 261:44 AM CDTEF0Mayes, OK3.2300
May 262:30 AM CDTEF0Washington, AR1.5100
May 261:57 PM MDTEF0Bingham, ID1.8100$1,000
May 262:38 PM MDTUnratedProwers, CO0.320
May 262:54 PM MDTUnratedBent, CO0.320
May 264:36 PM CDTEF0Thomas, KS1.0100$42,000
May 264:10 PM MDTUnratedKiowa, CO0.320
May 264:38 PM MDTEF0Weld, CO0.025
May 264:53 PM MDTEF0Weld, CO0.025
May 264:55 PM MDTEF0Union, NM21.775
May 265:27 PM MDTEF0Weld, CO0.025
May 265:37 PM MDTEF0Adams, CO0.025
May 265:50 PM MDTEF0Union, NM2.650
May 265:58 PM MDTEF0Lincoln, CO0.050
May 266:04 PM MDTEF0Chaves, NM2.450
May 267:21 PM CDTEF1Franklin, NE1.9500$125,000
May 266:25 PM MDTEF0Roosevelt, NM0.850
May 267:25 PM CDTEF0Oldham, TX0.350
May 268:02 PM CDTEF0Hartley, TX2.050
May 268:14 PM CDTEF0Hartley, TX5.275
May 267:20 PM MDTEF2Roosevelt, NM9.5200$2.0 million
May 267:57 PM MDTEF0Roosevelt, NM2.150
May 269:11 PM CDTEF0Bailey, TX5.050$50,000
May 269:22 PM CDTEF0Washington, KS0.150
May 269:56 PM CDTEF2Lamb, TX8.0100$150,000
May 2610:49 PM CDTEF1Gray, KS0.725$60,000
May 2610:51 PM CDTEF1Ford, KS1.925
May 2610:52 PM CDTEF1Ford, KS1.825
May 2611:07 PM CDTEF1Ford, KS3.150
May 2611:14 PM CDTEF0Hodgeman, KS1.725
May 2611:28 PM CDTEF1Hodgeman, KS1.325$60,000
May 2612:00 AM CDTEF1Pratt, KS8.9100
May 2612:25 AM CDTEF0Oldham, TX1.550

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.